Thunderstorm Wind, Knox
- When
- July 12, 3:15 AM CST
- Where
- Knox County, 2.31 mi SSW of Creighton
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.440, -97.900
A personal weather station measured a peak wind gust of 66 mph.
A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A widespread significant damaging wind storm tracked across nearly all of eastern Nebraska and western Iowa on the morning of July 12. These storms produced widespread winds of 60 to 80 mph, with embedded stronger downbursts with wind speeds up to 100 mph. The strongest measured wind gust was 82 mph in Dodge County NE, but some of the high-end straight line wind damage supports embedded wind speeds up to 100 mph.
This storm also produced a few embedded tornadoes. Some of the tornado tracks were only identified by narrow swaths of damage through mature cornfields, with minimal damage otherwise and peak wind speeds similar to the nearby downburst winds. All but one of the tornadoes was preceded by a Wireless Emergency Alert. There were 0 reported injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 1:58 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 258 AM CDT Wed Jul 12 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 300 AM CDT Wed Jul 12 2023 Key Messages: - Expect an MCS to roll through the northern forecast area this morning. It will be capable of producing damaging winds and large hail in addition to locally heavy rainfall as some storms may train. - Dry conditions expected from later Wednesday through Thursday - Small chances for continued precipitation Friday into the weekend Still anticipating a round of severe weather this morning with approaching convective complex sweeping into the Sand Hills at 2am. Surface analysis places a stationary front just south of the SD/NE state line and the Missouri River continuing through to near Blair, NE and into western Iowa. The developing LLJ, evident on the North Platte VAD wind profile has been helping to pool moisture along the front and reinvigorate the convection. Dewpoints across Nebraska and southwest Iowa are sitting in the 70s. The storm complex is just entering an area of enhanced instability with CAPE values over 3000 J/kg. Expect updrafts to become increasingly efficient, tapping into the PWAT values over 1.5". Training storms are also possible along and just north of the front. Heavy rain is anticipated with rainfall rates of 1-2" per hour. The progressive nature of the system should prevent widespread flash flooding, but any training storms may surpass flash flood guidance. Also concerned about the possibility of heavy rain coinciding with the morning commute in the Omaha metro. Low lying areas like downtown Omaha / Saddle Creek area could see water overwhelm the storm drains or cause hydroplaning. Primary concern will be the swath of damaging winds with any bow echos. Wind gusts of 70-80mph are being generated by the 06Z run of the HRRR and it has been consistent with this for over 24 hours now. Valentine, NE just recorded at 71mph gust. The latest HRRR run does keep the swath of strongest winds between Omaha and Sioux City. Guidance has also been consistent in slowing the gust speeds as the system enters Iowa. With a cold pool in central Nebraska evident in the 2am sfc analysis, wonder if this boundary encourages some convection to take a harder right and drive south along the western edges of the CWA. I don't believe the strongest winds will be found here, but will watch for a cell to drive toward Platte, Butler or Lancaster counties. Also note that the CAPE gradient pushes a bit farther south (toward the Omaha metro) than the expected storm track on CAM guidance. It could take a track that is farther south than the watch would suggest. Threat of severe weather on Wednesday afternoon has diminished greatly due to the slower solution playing out this morning. Could see some development in southeast Nebraska behind the initial wave, but this solution seems to be the outlier with Kansas and Missouri expected to have much better chances. Have all but removed the POPs along the KS/NE state line. Will be a few degrees cooler this afternoon compared to Tuesday, but with high humidity, it'll still feel hot with apparent temps managing 90s along and south of I-80. Thursday will be mostly dry with a surface high sweeping southeast. Severe potential Thursday has been greatly reduced, now focused northeast of the Omaha metro where enough instability could lead to initiation in a deep shear environment. Most of the area will be dry before another shortwave sweeps through the area late on Thursday night. This would be more of a rain/thunder maker vs. hail and damaging winds. .THE WEEKEND AND BEYOND... Have maintained the occasional isolated POPs for the weekend. One of the better chances may be on Sunday night with a shortwave rounding the Canadian upper low as that low meanders southeast. Notably, the WPC has posted a day 5 excessive rainfall outlook for our area for this wave on Sunday night. Expect seasonal highs through the weekend with lows maybe a few degrees shy of what they average for mid-July. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1233 AM CDT Wed Jul 12 2023 Timing of the expected convection is becoming a bit clearer. Expect a large area of storms to march into the area after 7Z. Storms should reach OFK by 07-08Z, OMA by 10-12Z, and LNK 11-12Z. Though LNK appears to be less impacted by the strongest portions of the convection. As these storms approach, expect very strong winds and large hail as the primary threat. Expect convection to leave the area by 12-15Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...Pearson
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 313 AM CDT Wed Jul 12 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 313 AM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe storms are expected during the morning hours of Wednesday. Damaging wind up to 70 mph is the most likely hazard. Multiple rounds of thunderstorms may affect the same locations, and these areas of heavy rain may lead to isolated flash flooding through daybreak Wednesday. These strong to severe storms will continue to move southeast through the morning hours Wednesday and into Missouri and Kansas by late Wednesday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of thunderstorms is possible Thursday night into Friday. There are occasional chances of thunderstorms through the weekend as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will not be needed but any severe weather reports overnight are appreciated.
The Sioux Falls radar (KFSD), 159 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
45 thunderstorm wind, 3 tornado. Local standard time, as filed.
A personal weather station measured a peak wind gust of 66 mph.
A personal weather stationed measured a peak wind gust of 63 mph.
Norfolk ASOS measured a peak wind gust of 64 mph.
Public reported lots of damage to large treed throughout the city of Wayne.
Law enforcement reported a tree down on a house.
A personal weather station measured a peak wind gust of 58 mph.
A personal weather stationed measured a peak wind gust of 66 mph.
A personal weather station measured a peak wind gust of 66 mph.
A personal weather station measured a peak wind gust of 66 mph.
Public reported a large tree trunk snapped.
A likely tornado embedded within a broader area of downburst winds appears to have impacted homes and trees on the west side of Howells, causing roof damage and shifting the walls of a garage. Beyond this area, it was difficult to discern any particular tornado damage from straight line wind damage, but there was additional damage to trees, fences, and a power substation on the south side of Howells as well.
Trained spotter reported a measured peak wind gust of 78 mph.
Trained spotter reported widespread tree damage in and near Bancroft.
A brief 1/2 mile long tornado which was embedded with an area of intense downburst winds started on the north side of Bancroft. The tornado dented in a grain bin, destroyed an outbuilding and snapped about a half dozen trees. The tornado continued east, damaged some sheds, knocked over a tractor trailer, and snapped more trees.
A personal weather station measured a peak wind gust of 62 mph.
A personal weather station measured a peak wind gust of 58 mph.
Public reported a measured peak wind gust of 82 mph.
Tornado debris signature was evident at this location. A swath of corn and soybeans approximately 30 to 50 feet wide were badly damaged or torn out of the ground. No nearby homes or barns were damaged.
Fremont Airport AWOS measured a peak wind gust of 63 mph.
Public reports lots of tree damage and a large tree snapped at the trunk.
NWS Omaha measured a peak wind gust of 71 mph.
A personal weather station measured a peak wind gust of 60 mph.
A personal weather station measured a peak wind gust of 60 mph.
A personal weather station measured a peak wind gust of 58 mph.
A personal weather station measured a peak wind gust of 61 mph.
Law enforcement reported widespread tree damage in town.
Public reported a large tree downed.
A personal weather station measured a peak wind gust of 59 mph.
Public weather station measured a peak wind gust of 59 mph.
Blair Airport AWOS measured a peak wind gust of 60 mph.
Eppley Airfield ASOS measured a peak wind gust of 67 mph.
Public reported a peak measured wind gust of 74 mph.
Public reported a measured peak wind gust of 64 mph.
Public reported large tree branches down.
Report of powerlines down and sparking.
A personal weather station measured a peak wind gust of 62 mph.
Lincoln Airport ASOS measured a peak wind gust of 60 mph.
Public reported a medium sized tree snapped at the trunk.
A personal weather station measured a peak wind gust of 59 mph.
Public reported a carport destroyed.
Law enforcement reported a tree down on a house.
A personal weather station measured a peak wind gust of 62 mph.
Personal weather station measured a peak wind gust of 62 mph.
Law enforcement reported trees downed across Highway 66.
A personal weather station measured a peak wind gust of 65 mph.
A personal weather station measured a peak wind gust of 61 mph.
Trained spotter reported a measured peak wind gust of 63 mph.
A personal weather station measured a peak wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111436, 1111437, 1111438, 1111439, 1111440, 1111441, 1111443, 1111444, 1111446, 1111447, 1114258, 1111449, 1111450, 1114260, 1111452, 1111453, 1111457, 1114262, 1111462, 1111465, 1111468, 1111472, 1111474, 1111476, 1111484, 1111490, 1111493, 1111494, 1123763, 1111495, 1111496, 1111497, 1111498, 1111500, 1111509, 1111511, 1111512, 1111513, 1111514, 1111515, and more.